Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Omaha, NE

May 15, 2017Antelope County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 15, 2017, 10:41 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 10:41 PM CDT (03:41 UTC)
Expired
May 15, 2017, 11:15 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Antelope County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 186 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS53 KOAX 160341
SVROAX
NEC003-107-160415-
/O.NEW.KOAX.SV.W.0065.170516T0341Z-170516T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1041 PM CDT MON MAY 15 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Antelope County in northeastern Nebraska...
  Southwestern Knox County in northeastern Nebraska...

* Until 1115 PM CDT

* At 1040 PM CDT, a severe thunderstorm was located over Ewing, or 22
  miles southeast of O'neill, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clearwater, Orchard, Brunswick, Winnetoon, Royal, Ashfall Fossil
  Beds State Historical Park and The Highway 14 And 59 Junction.

This includes the following highways...
 Highway 275 IN Nebraska between mile markers 25 and 34.
 Highway 20 IN Nebraska between mile markers 329 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9831 4257 9797 4239 9789 4200 9829
      4201 9830 4203 9829
TIME...MOT...LOC 0340Z 220DEG 39KT 4226 9830 

HAIL...1.00IN
WIND...60MPH
 
$$

DEWALD
2 follow-up statements
637 
WWUS53 KOAX 160348
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1048 PM CDT MON MAY 15 2017

NEC003-107-160415-
/O.CON.KOAX.SV.W.0065.000000T0000Z-170516T0415Z/
Antelope NE-Knox NE-
1048 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN ANTELOPE AND SOUTHWESTERN KNOX COUNTIES...

At 1048 PM CDT, a severe thunderstorm was located 7 miles southeast
of Orchard, or 29 miles southeast of O'neill, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clearwater, Orchard, Brunswick, Winnetoon, Royal, Ashfall Fossil Beds
State Historical Park and The Highway 14 And 59 Junction.

This includes the following highways...
 Highway 275 IN Nebraska between mile markers 25 and 34.
 Highway 20 IN Nebraska between mile markers 329 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9831 4257 9797 4239 9789 4209 9820
      4209 9829
TIME...MOT...LOC 0348Z 227DEG 39KT 4227 9813 

HAIL...1.00IN
WIND...60MPH
 
$$

DEWALD
573 
WWUS53 KOAX 160358
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1058 PM CDT MON MAY 15 2017

NEC003-107-160415-
/O.CON.KOAX.SV.W.0065.000000T0000Z-170516T0415Z/
Antelope NE-Knox NE-
1058 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN ANTELOPE AND SOUTHWESTERN KNOX COUNTIES...

At 1058 PM CDT, a severe thunderstorm was located 8 miles east of
Orchard, or 29 miles east of O'neill, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Orchard, Brunswick, Winnetoon, Royal, The Highway 14 And 59 Junction
and Ashfall Fossil Beds State Historical Park.

This includes the following highways...
 Highway 275 IN Nebraska near mile marker 25.
 Highway 20 IN Nebraska between mile markers 329 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9831 4257 9797 4239 9789 4222 9807
      4221 9829
TIME...MOT...LOC 0358Z 217DEG 37KT 4234 9808 

HAIL...1.00IN
WIND...60MPH
 
$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:34 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 15, 6:34 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Mon May 15 2017

.SHORT TERM...(Tonight through Thursday)
Issued at 320 PM CDT Mon May 15 2017

WV imagery this afternoon showing a deep longwave trof over the
western CONUS with a closed off low/potent vort max currently
digging southward through southern CA heading toward Baja.
Meanwhile...surface low pressure was centered in eastern CO with
attendant thermal boundary extending northeastward into south-
central MN. Good moisture advection into the central Plains
continues per VWPs showing anywhere from 20-30kts just off the
deck. This, along with daytime heating has allowed quick
environmental destabilization with MLCAPE ranging 1500-2500 J/kg
over the region. Strong CAP though remains in place.

For tonight...appears that another round of convection will develop
this evening west of the CWA on the nose of strengthening low
level jet. Both HRRR/RAP13 show a small cluster of thunderstorms
initiating in western KS late this afternoon/early evening along
axis of boundary layer theta-E convergence/steep mid-level lapse
rates 8C/km. Activity is progged to push into the CWA then shortly
before midnight. And at this point...it appears the brunt of
activity will push across the northern CWA.

Tuesday afternoon...western shortwave trof eventually bottoms out
just south of the 4-corners region with leeside cyclogenesis
ensuing. Both the NAM/GFS prog impressive thrust of gulf moisture
into the central Plains culminating in PWS increasing to 1.75".
Convection...once CINH weakens...will likely form on the edge of a
dry line extending from north-central Neb to western KS and
increase in areal coverage heading into the evening hours.

With impressively steep lapse rates over top stout low level
moisture...seems quite probable several storms will be large hail
producers during the early evening hours. In addition...a heavy rain
threat is on the table as well. Precipitation efficiency will be
relatively high given deep warm cloud layer/strong low level
inflow/high environmental moisture content coincident to 20-30
microbars of omega. Interestingly enough...both HIRES ARW/NMM show
storms transitioning to a bowing line over the CWA toward mid
evening.

Lingering wrap around precip looks possible on Wednesday as the
central Plains vort max pivots and lift through the CWA into the
upper Midwest.

.LONG TERM...(Thursday night through Monday)
Issued at 320 PM CDT Mon May 15 2017

Precip chances continue Thursday afternoon through at least Saturday
morning in association with a large and relatively slow moving
system ejecting out of the central Rockies before lifting into the
Dakotas then the upper Midwest. A cooler air mass is then progged to
push southward into the region in the wake of the exiting system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon May 15 2017

VFR conditions are indicated at all sites through the TAF cycle.
That said, VCTS is mentioned at KOFK and KLNK as the potential for
showers/storms skirts near both sites this evening. Should storms
pass over either site, short-lived MVFR to IFR conditions are
possible. Low-level wind shear potential follows later tonight
into the early morning at KOFK and KLNK. Winds will increase at
all sites in the mid-morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mayes
Hazardous weather outlook, May 15, 4:25 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 PM CDT Mon May 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 PM CDT Mon May 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

Thunderstorm chances will increase overnight as activity develops
on the nose of a strengthening low level jet. A cluster of storms
are expected to increase in areal coverage this evening in central
Nebraska before shifting into mainly eastern Nebraska by late
evening, continuing overnight. There is just a small chance of
storms across southwest Iowa. A few of these storms may be
accompanied by hail up to one inch and strong wind gusts in
northeastern Nebraska.

Severe storms will again be possible by Tuesday mid to late afternoon,
especially across eastern Nebraska. Large hail and damaging winds,
along with locally heavy rainfall can be expected with these storms.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

Severe thunderstorm activity will likely persist through Tuesday
night. Large hail and damaging winds are the main threats. In
addition to this...a moisture rich environment will create
favorable conditions for locally heavy rainfall during the
overnight hours.

Thunderstorms will be possible again Wednesday as well as
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not not be needed tonight, but
may be needed Tuesday afternoon and night.

In the hours before

Special weather statement, May 15, 10:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1012 PM CDT MON MAY 15 2017

NEZ050-065-078-160330-
Seward NE-Butler NE-Saline NE-
1012 PM CDT MON MAY 15 2017

...Significant Weather Advisory for SEWARD...NORTHERN SALINE AND
BUTLER COUNTIES UNTIL 1030 PM CDT...

At 1010 PM CDT, Doppler radar was tracking an outflow boundary from
strong thunderstorms along a line extending from 3 miles north of
Osceola to 4 miles south of Utica to near Milligan. Movement was
east at 50 mph.

Winds in excess of 40 to 45 mph will be possible with this outflow
boundary.

Locations impacted include...
Seward, Crete, David City, Milford, Friend, Utica, Dorchester,
Bellwood, Beaver Crossing, Rising City, Brainard, Staplehurst,
Garland, Dwight, Bee, Ulysses, Goehner, Cordova, Octavia and Bruno.

This includes the following highways...
 Highway 92 IN Nebraska between mile markers 409 and 430.
 Interstate 80 IN Nebraska between mile markers 366 and 385.

LAT...LON 4055 9737 4135 9737 4139 9692 4060 9695
TIME...MOT...LOC 0310Z 255DEG 50KT 4122 9756 4084 9737 4054 9740

DEWALD
Special weather statement, May 15, 10:25 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT MON MAY 15 2017

NEZ016-030-160400-
Boone NE-Antelope NE-
1025 PM CDT MON MAY 15 2017

...Significant Weather Advisory for SOUTHWESTERN ANTELOPE AND
NORTHWESTERN BOONE COUNTIES UNTIL 1100 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Bartlett, or 38 miles northeast of Ord, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Neligh, Elgin and Clearwater.

This includes Highway 275 IN Nebraska between mile markers 31 and 41.

LAT...LON 4227 9818 4214 9798 4195 9797 4180 9829
      4210 9830
TIME...MOT...LOC 0325Z 233DEG 35KT 4192 9833

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:12 PM CDTSpecial Weather StatementOAXButler, Seward18 min
May 15, 10:25 PM CDTSpecial Weather StatementOAXAntelope35 min
May 15, 10:43 PM CDTSpecial Weather StatementOAXMadison32 min
May 15, 10:58 PM CDTSpecial Weather StatementOAXMadison32 min
May 15, 11:04 PM CDTSpecial Weather StatementOAXPlatte41 min
May 15, 11:11 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton, Wayne34 min
May 15, 11:16 PM CDTSevere Thunderstorm WarningOAXKnox44 min
May 15, 11:27 PM CDTSpecial Weather StatementOAXAntelope, Boone, Madison, Pierce, Platte48 min
May 15, 11:30 PM CDTSpecial Weather StatementOAXCuming30 min
May 15, 11:40 PM CDTSpecial Weather StatementOAXWayne50 min
May 15, 11:47 PM CDTSpecial Weather StatementOAXButler, Saline, Seward43 min
May 16, 12:05 AM CDTSpecial Weather StatementOAXThurston40 min
May 16, 4:46 PM CDTSpecial Weather StatementOAXSeward14 min
May 16, 4:52 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward38 min
May 16, 5:19 PM CDTSevere Thunderstorm WarningOAXSaunders41 min
May 16, 5:26 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward34 min
May 16, 5:35 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington40 min
May 16, 5:53 PM CDTSevere Thunderstorm WarningOAXCass, Dodge, Douglas, Lancaster, Sarpy, Saunders and 1 more52 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington45 min
May 16, 6:18 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Washington42 min
May 16, 6:37 PM CDTSevere Thunderstorm WarningOAXBurt, Washington38 min
May 16, 6:54 PM CDTSevere Thunderstorm WarningOAXCass, Otoe36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.